I have been taking xanax for the past 3 months. I began with 1mg three times daily while in the hospital-diagnosis still unknown. My symptoms and being undiagnosed has been the cause of my "anxiety". Never in my life have I ever been an anxious person. I am currently on .25 morning & afternoon and .5 before bed as that is when my anxiety seems to be the worst. My primary care wants me to begin an SSRI- but very worried because I have sinus tachycardia (cause unknown) and am on a metoprolol er succinate 12.5 at night. I do not want to be on any medication but the xanax has helped me through the past 4 months of scary ER visits & high hr/undiagnosed illness. I feel that my body has become "addicted" to xanax-which was something that worried me would happen. I have tried tapering off, but am still in the midst of tests/doctor visits for a diagnosis. I am not a depressed person whatsoever-just have been completely overwhelmed which has cause my anxiety :(
At the onset of all of my symptoms my primary care put me on celexa which I could not stand the side effects it gave me. She has also prescribed me cymbalta-which my cardiologist said absolutely not with my tachycardia (who can you trust nowadays!!!) The latest she has prescribed me is Buspar? Has anyone taken that? I just have heard that these types of medication change your whole way of thinking and you as a person... It just scares me to think that, but feel that I am at the point where I need something to keep me calm during this process.
Should I really think about going on an SSRI because I feel like I am just taking xanax to calm down- and sometimes it helps and sometimes it doesn't??? I just need something to help me through this scary time in my life.
I'm going to answer just a very small part of your question. Klonopin is another benzo that can be used instead of Xanax. Klonopin, has a longer lasting effect. So next time you see the doctor, ask about possibly switching to this benzo. I don't know if you have to taper off of one and go on the other so make sure you ask about that as well if you think this is the way you want to go.
Hopefully somebody with medical experience will answer the remaining part of your question as I know nothing about medication conflicts.
In any event, my answering this will put it at the top of the heap and hopefully someone like Nursegirl or Greenlydia will answer your post.
It is totally understandable why having an undiagnosed medical problem can lead to anxiety and if left undiagnosed long enough, eventually to depression.
Your initial dose of 3mg qd of Xanax in the hospital is a pretty hefty dose and I'm glad they reduced the amount upon your discharge. If that dose is keeping your anxiety under control, there should have been no reason, IMO, to switch you to anything else. While Xanax is normally prescribed for short term use, usually 4 months, it is done so not because it's "addictive," but because one builds a tolerance to it faster than other benzos. JGF suggested Klonopin which is spot on advice if you and your doctors decide that you need to be on a benzo long term. But please don't let your primary doctor tell you that you can just cold turkey the Xanax and start Klonopin. You absolutely must taper off the Xanax very slowly. The usual way this is done is to "step out" a very small amount of Xanax and "step in" the equivilant amount of Klonopin, keeping this process up until the cross over is complete. This does not guarantee there will be no unpleasantness during this process. These are both powerful medications and you should be under the care of a knowledgable doctor or PMM, (Psychiatric Medication Manager) while going through this.
As to your primary doctor..............I think, if I was you, I'd start shopping around for someone who doesn't just treat symptoms and also one who understands anxiety/panic/depression on a deeper level than simply what the drug rep tells them while dumping off a ton of Cymbalta. You ask who should you trust? Good questions. That is a real c*r*a*p shoot these days. I'd say you could trust your cardiologist since he/she caught the tachycardia/Cymbalta near miss!
I don't want to get on my usual soap box about primary care docs and how the vast majority of them know virtually NOTHING about psychotropic medications, their many interactions will other medications or the difficulty one has getting off these drugs. It's really not their fault, they just aren't trained enough in the mental/psychological/emotional "illnesses," and they sure as hell don't know squat, in my humble opinion, how to properly medicate them.
If you are not depressed, then you don't need to be put on an SSRI or any other antidepressant. Here's your primary once again throwing meds at you and hoping one of them works. You have, obviously, symptoms from your undiagnosed issue, adding an antidepressant right now will just add more symptoms as your body gets use to the side effects of a new drug, one that, like the Celexa, may or may not work for you. I have nothing against antidepressnts. I take them myself. I just think clouding the picture right now may delay a diagnosis.
I go back to the Xanax and say that if it's working for you, don't fix what ain't broke. And please don't think that you're some kind of raving junkie because you're not! When this time of not knowing has passed, you can withdraw from the Xanax. Your dose is quite low right now and it would be great if you could keep it there. Please don't try tapering off it by yourself.
You never said what the nature of your symptoms were, and I think I can understand your frustration in who to believe and what the hell you should now. I don't know where you live, but if you're in a major city or are close to one, I'd find a specialist and put my care totally in his/her hands. Too many cooks can ruin the stew and too many docs can do great harm.
Also remember that if you have questions about any meds any of your doctors are giving you, you can always call your local pharmacist, who is a DOCTOR of Pharmacology, and ask them, not for their opinion, but for the FACTS. If they don't happen to know the answer off the top of their head, they have incredible resources to get your answer for you. They have unbelievable programs available regarding drug-herb-vitamin interactions, which has no doubt saved lives since so many people are into taking suppliments these days and think because they're "natural" they can't hurt you.
Geez, I have really rambled all over the map here............sorry 'bout that.
I'll try to summarize, but I think I touched on everything except fishing.
I think you've given the doctors you've been seeing a fair go at diagnosing you and they've come up empty. Time to ask for a referral to a bigger dog. They should understand your concern and anxiety about wanting a dx. If they get snarky, call a major hospital and ask them for the name of their best specialist.
Keep taking the Xanax if it's helping you and stop worrying about turning into a drug addict. You won't!
Keep writing to us here if you need some support or just to vent your frustrations. We understand that really well, too!
Please let us know what you find out, OK?
Thank you so much for the reply. Very informative! I have been going to Mayo Clinic since the end of April and have been passed around form doctor to doctor and still no answers, other than controlling my sinus tachycardia. VERY FRUSTRATING. I have had to be so proactive with calling for appointments, results, prescriptions, etc. Although all have been very knowledgeable, Not the Mayo I thought it was. As for my primary care doc's- I am on to number 3. Both have just thought it was anxiety and have either tried to put me on meds or send me to a psychiatrist. Yes, anxiety has been a CAUSE of something.
Very trying times when your body is screaming help me with all sorts of signs and symptoms-yet nobody will listen. On to the next doctor this wednesday who is an Internal "Specialist" who is supposed to be really good at diagnosing unknown illnesses. Keeping Faith- I am supposed to start back teaching in two weeks and am terrified that I will not be able to because I have literally spent the entire summer only able to go to doctor appts. I just want someone to be proactive and actually CARE about their patients health and well being.
Hi there, hope someone can help. I have been hypothyroidism for years, 2months ago started having symptoms again, fatigue, depression, heart palps etc went to Dr and blood work came back showing too much levothyroxine, she lowered my dose from 150mcg to 137mcg and prescribed 12.5/twice a day for palps. Can I take 12.5 of xanax to calm my nerves, it seems to come on once in a while. Hate this roller coaster ride with my emotions. Seeing an endo next month. Thanks
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.